Lymphoma & diarrhoea - help!!!

millimoo

Well-Known Member
Joined
4 October 2004
Messages
1,565
Location
West Yorkshire
So, back in November my mums Bull Mastiff was diagnosed with Lymphoma. She's previously lost a Bully to this awful cancer, so didn't want to needlessly go through invasive treatment, when the outcome will remain the same.
She opted to treat him with steroids and oral Chemo.
Initially this worked well, but before Xmas his lymph nodes were back up.
Last weekend he was put onto Metacam, and the Chemo tablets stopped, in agreement with the vet as he was starting to pant and look uncomfortable. He also seems better off the Chemo tablets, so they were obviously making him poorly too.
This worked well initially, and he was back to 'normal', but he has now had diarrhoea for the last 3 nights.
I got my mum to put him onto chicken and rice, but this hasn't helped... I have now suggested for her to starve him for 24 hours, but we suspect it's not viral, and more likely the cancer. He has also had the metacam changed to something else (not sure what)

Her vet is on holiday till Monday, and although she has spoken to him out of hours, she does not know or trust his holiday cover vet.
My mums dog is still eating well, is bright, wagging his tail, and barking at walkers going last the house.
We know he's coming towards the end, but does anyone have any thoughts on managing the diarrhea for the next 36 hours... He has also started panting again this morning???
She won't let him suffer, and will have him PTS at home, sooner rather than later, but she doesn't think it's his time today as he's bright, perky and eating well.

Any thoughts would be appreciated... She's so upset, and although the decision is ultimately hers, she doesn't feel like she has anyone to talk to :(

Cookies if you get his far... And thanks in advance
 

gunnergundog

Well-Known Member
Joined
27 August 2010
Messages
3,106
I'm sorry about your mum's dog; like you say, I suspect it could well be the cancer in which case you will struggle to manage the diarrhoea without veterinary help.

If you have or can get any Prokolin that may help settle the stomach and improve the bacterial balance in it.

Have you taken his temperature?

How long ago was his medication changed and if only very recently have you looked up the possible side-effects of what he is now on? It could be this that is causing the dire rear.

Best of luck.

PS Be sure to maintain his fluid intake!
 

millimoo

Well-Known Member
Joined
4 October 2004
Messages
1,565
Location
West Yorkshire
Thanks for your reply... I will suggest the Prokolin - never heard of it, but assume it's prescription only?
Its all so tragic because he looks so well, and hasn't lost weight yet.
I've said my goodbyes today just in case :(
 

cbmcts

Well-Known Member
Joined
30 April 2009
Messages
1,712
Metacam can cause an upset stomach - it's a fairly well known side effect.

Pro kolin is an over the counter product - I've bought it on line before which obviously no use to you on a Saturday afternoon! Either buy from a local vets if you can or there is a horse version (pro kolin for foals) that seems to be exactly the same and might be stocked in a saddlery locally.
 

Dobiegirl

Well-Known Member
Joined
2 February 2011
Messages
6,845
Location
Wildest Somerset
Oh dear and how sad for you and your mum, some good advice from members. When a dog starts panting its usually in response to stress of somekind whether its external like fireworks or its in some kind of pain and is uncomfortable. I would have rung my vet for some advice as they may just have wanted to change his meds. Im hoping he picks up for you and you get to spend some quality time together.
 

twiglet84

Well-Known Member
Joined
22 July 2010
Messages
346
Location
Kent
My rottie has hemophagocytic histiocytic sarcoma and we opted out of oral chemo for various reasons but chose to use steroids alone. The steroids cause panting, my girly
 

twiglet84

Well-Known Member
Joined
22 July 2010
Messages
346
Location
Kent
** sorry iPhone rubbish! My girly pants a fair bit but is on a high starting dose, hopefully the steroids can be reduced and side effects will be less. She too started having diarrhoea Friday and I suspect it's us spoiling her with treats, although could be the cancer. She too is very well at the moment but we know our time will be short. Prokoalin is a probiotic and u can buy over counter. Metacam could have caused the diarrhoea or any other Non-steroidal if that's what they have kept him on. Xxx
 

millimoo

Well-Known Member
Joined
4 October 2004
Messages
1,565
Location
West Yorkshire
Thanks all, really appreciate the replies... When I saw him this afternoon, he was quiet (ie: not panting), and when my parents got home he made a big fuss and had a bark at the front door (it's glass).
She has a a couple of calls with her vet in the evenings, over the last week, and I've suggested the Prokolin, so we'll see if we can get some tomorrow.
She also has another appointment with the vet first thing on Monday...
Twiglet84, so sorry about your Rottie - my mum lost her old Rottie many years ago to bone cancer in his shoulder, but it was more palatable as he was 12yrs and had a fantastic life. Her Bully won't reach his 8th Birthday, which is in March.
They do break our hearts don't they, but we'd never be without them :(
Thanks again all
 
Top